Alabama, 2024

Hail and Damaging Winds in Alabama, May 25, 2024

May 25, 2024 · NWS TAE · 9 events in 2 counties and zones

An isolated severe storm moved southeastward through portions of Coffee and Dale counties with large hail and wind damage to trees and power lines reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An isolated severe storm moved southeastward through portions of Coffee and Dale counties with large hail and wind damage to trees and power lines reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 25, 11:42 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, May 25, 11:42 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
142 PM EDT Sat May 25 2024

...New AVIATION...

.UPDATE...
Issued at 1029 AM EDT Sat May 25 2024

Our 12z sounding shows an adequate environment for a few strong to
severe storms this afternoon with 25 kt of deep-layer shear with
1200+ J/kg of DCAPE. Given the rather summer-like sounding with
ample dry air aloft, thunderstorms that develop this afternoon
will be capable of producing gusty to perhaps damaging winds,
frequent lightning, and some hail.

Thunderstorms have already formed across northwestern GA into east
central AL, and these should move generally southeastward. The
greatest chance for strong to severe storms will be mainly over
our AL and GA counties, but can't rule out a few north of I-10 in
the FL counties, which is where the Storm Prediction Center has a
Marginal Risk (level 1 of 5) outlined. The timeframe for strong
to severe storms will be 2-10pm ET/1-9pm.

With many people partaking in outdoor activities this holiday
weekend, keep an eye to the sky and have multiple ways to receive
weather alerts. When thunder roars, go indoors! If you can hear
thunder, you're close enough to be struck by lightning.

&&

.NEAR TERM...
(Today and tonight)
Issued at 232 AM EDT Sat May 25 2024

The threat for severe weather remains for this afternoon and
evening with SPC maintaining a Marginal Risk (Level 1 of 5)
across the region near and to the north of I-10, including
portions of the FL counties, and Southeast AL and Southwest
GA. There is uncertainty on the coverage and timing of the
activity. One shortwave moves through the region late this
morning into the early afternoon, and while that could lead
to a brief shower, it does not have much moisture to work
with. The next shortwave approaching late this afternoon and
evening will have greater moisture and instability to work
with, given increase PWAT to around 1.8 inches and SB CAPE
of 2-3k J/kg. Model soundings show a bit of a mid-level cap
in the wake of the first shortwave, but that should break
eventually as we reach convective temperatures and the next
shortwave provides a source of lift. CAMS show thunderstorms
organizing into a loosely formed line/complex, given Bulk
Shear around 40 kts, and propagating southeastward into the
area late this afternoon and evening. Some drier air aloft
could limit the coverage of storms along the line, and there
is some uncertainty in timing. The most likely scenario is
for storms to enter the region during the early to middle
afternoon and move southeast through the evening. The main
threat is isolated damaging wind gusts in excess of 50 mph,
and isolated large hail (1"). Meanwhile, ahead of this,
showers and possibly isolated thunderstorms will develop,
especially in the FL counties during the afternoon. These
storms would be capable of wind gusts of 30 mph, and are
not associated with the aforementioned line/complex, which
should drive the main severe weather threat. Those with
outdoor plans are encouraged to monitor the weather, adjust
your plans accordingly, and head indoors if you hear thunder
or receive a warning.

Showers and thunderstorms will abate early tonight.

&&

.SHORT TERM...
(Sunday through Sunday night)
Issued at 232 AM EDT Sat May 25 2024

There will be a return to dry weather on Sunday, so that looks
to be the pick of the weekend for outdoor plans. With above
average temperatures in the 90s, the Apparent Temperature/Heat
Index will approach 100 degrees at times, especially in the
FL counties, increasing heat stress for those outdoors that do
not take proper precautions.

&&

.LONG TERM...
(Monday through Friday)
Issued at 232 AM EDT Sat May 25 2024

The main concern is the potential for another round of severe
weather early next week. A cold front will approach on Monday and
move through the region Monday night into Tuesday. There looks
to be sufficient instability and shear for at least isolated
severe thunderstorms in the late Monday into Tuesday time frame.
SPC has outlooked portions of the region in a marginal risk.
After the front moves through, dry weather is expected midweek.

&&

.AVIATION...
(18Z TAFS)
Issued at 141 PM EDT Sat May 25 2024

Scattered thunderstorms are expected this afternoon, and they may
congeal into clusters with gusty convective winds and possibly hail
this afternoon and evening. The higher coverage will be along and
north of I-10. Late tonight, the air mass will support development
of patchy fog and low stratus with IFR conditions possible. Any fog
or stratus that develops is expected to scatter out by mid-morning
on Sunday with VFR returning.

&&

.MARINE...
Issued at 232 AM EDT Sat May 25 2024

Light winds and low seas will continue through the holiday
weekend. The lone exception will be if today's thunderstorms can
make it far enough south to impact winds and seas over the Gulf.
Therefore, locally higher winds and seas cannot be ruled out near
and within thunderstorms this afternoon and evening. West to
southwest winds will increase ahead of an approaching frontal
boundary on Monday and Tuesday, with seas increasing to around 2
to possibly 3 feet in the offshore waters. The front will also
bring a chance of showers/thunderstorms on Tuesday. More tranquil
weather will settle into the waters on Wednesday.

&&

.FIRE WEATHER...
Issued at 232 AM EDT Sat May 25 2024

The combination of West transport winds around 10 to 15 mph and
mixing heights around 5,000 feet will lead to high dispersions
this afternoon mainly near the I-75 corridor of GA. By late this
afternoon and evening, a complex of thunderstorms is expected
to move southeastward through much of the region, with frequent
lightning and gusty, erratic winds. On Sunday, the combination of
Southwest transport winds around 10 to 15 mph and mixing heights
of 5,000 to 6,000 feet will lead to high dispersions during the
afternoon afternoon across much of the region north of I-10, which
includes portions of the FL counties, and much of Southeast AL
and Southwest GA. Dry weather is expected on Sunday and Monday.
Temperatures will be above average this weekend into early next
week, and when factoring in humidity, the Apparent Temperature/
Heat Index will be in the mid to upper 90s.

&&

.HYDROLOGY...
Issued at 232 AM EDT Sat May 25 2024

Portions of the Withlacoochee river basins remains in minor flood
as from last weeks storms. With the Withlacoochee slowly draining
into the Suwanee, we could see some rises reaching minor flooding
on portions of the Suwanee in the coming week. Overall, outside
of the possible points along the Suwanee reaching flood, no other
river basins are expected to reach flood stage.

Rainfall with the storms expected this afternoon and evening
could reach between 0.5" and 1" for the bounded area west of the
Flint River and north of I-10, which is mainly Southeast Alabama.
But there is the potential for locally higher amounts around 3
inches, mainly along a corridor from roughly Dothan to Valdosta.
That would result in localized poor drainage flooding, but the
potential for flash flooding is low.

Looking ahead, the next chance of rainfall is with the approach
and passage of a cold front Monday into Tuesday, with average
rainfall amounts less than one inch. From mid to late next week,
our summer rain season will begin to get underway with chances
for daily seabreeze convection increasing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   92  72  93  71 /  40  30   0   0
Panama City   88  75  86  75 /  10  10   0   0
Dothan        89  72  91  72 /  30  30   0   0
Albany        92  72  92  71 /  50  10   0   0
Valdosta      92  72  94  71 /  40  20   0   0
Cross City    94  71  91  69 /  10  20   0   0
Apalachicola  85  75  85  76 /  10   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for FLZ112.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...LF
SHORT TERM...LF
LONG TERM....LF
AVIATION...DVD
MARINE...LF
FIRE WEATHER...LF
HYDROLOGY...LF

In the hours before

Special weather statement, May 25, 12:04 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
204 PM EDT Sat May 25 2024

GAZ120-122-251845-
Quitman GA-Randolph GA-
204 PM EDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RANDOLPH AND EASTERN
QUITMAN COUNTIES THROUGH 245 PM EDT...

At 204 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Georgetown, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cuthbert, Springvale Station, Hatcher, Morris, Peterson Hill, Coles,
White House, Brooksville, Crossroads, Benevolence, Springvale, and
Wades.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southwestern Georgia.

&&

LAT...LON 3194 8495 3194 8494 3193 8494 3193 8492
      3192 8491 3192 8481 3193 8481 3192 8480
      3189 8462 3167 8475 3176 8496 3178 8496
      3178 8500 3180 8505 3195 8496
TIME...MOT...LOC 1804Z 295DEG 20KT 3186 8493

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, May 25, 12:39 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
139 PM CDT Sat May 25 2024

ALZ065-066-251915-
Dale AL-Coffee AL-
139 PM CDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DALE AND
NORTHEASTERN COFFEE COUNTIES THROUGH 215 PM CDT...

At 139 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brundidge, moving southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ozark, Fort Novosel, Ariton, Mixons Crossroads, Dill, Lowry Mill,
Camp Humming Hills, Wise Mill, Roeton, Dale County Lake, Marley Hill,
Clowers Crossroads, Arcus, Hwy 231 Pea River Bridge, Woodland Grove
Church, Jack, Java, Chestnut Grove, Greater Salem Church, and
Victoria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern Alabama.

&&

LAT...LON 3162 8566 3144 8555 3144 8603 3162 8606
TIME...MOT...LOC 1839Z 329DEG 27KT 3168 8586

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD

The radar

The Ft Rucker radar (KEOX), 39 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
May 25, 1:00 PM CST
Where
Coffee County, 1.5 mi SSE of Frisco
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.570, -85.850

Trees were blown down on CR107.

Thunderstorm Wind, Coffee

When
May 25, 1:01 PM CST
Where
Coffee County, 1.38 mi S of Frisco
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.570, -85.860

Trees were blown down on CR121.

Thunderstorm Wind, Coffee

When
May 25, 1:07 PM CST
Where
Coffee County, 2.45 mi ENE of Java
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.560, -85.800

Trees were blown down on CR117.

Thunderstorm Wind, Coffee

When
May 25, 1:09 PM CST
Where
Coffee County, 0.91 mi SE of Victoria
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.530, -85.900

Trees were blown down on CR138.

Thunderstorm Wind, Dale

When
May 25, 1:20 PM CST
Where
Dale County, 2.07 mi S of Greater Old Salem Church
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
31.490, -85.760

Trees and power lines were blown down at 3481 West CR36.

Thunderstorm Wind, Dale

When
May 25, 1:20 PM CST
Where
Dale County, 0.91 mi NW of Dillard
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.520, -85.710

Trees were blown down on CR11 off CR231.

Thunderstorm Wind, Dale

When
May 25, 1:28 PM CST
Where
Dale County, 0.91 mi SW of Hooper Stage Field
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
31.390, -85.700

A power line was blown down at 406 Ben Street.

Hail, Dale

When
May 25, 1:30 PM CST
Where
Dale County, Hooper Stage Field
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.400, -85.690

Thunderstorm Wind, Dale

When
May 25, 1:40 PM CST
Where
Dale County, 1.82 mi NW of Fort Rucker
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
31.360, -85.720

A fallen tree caused a power outage to 310 Alabama power customers.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185743, 1185745, 1185746, 1185747, 1185748, 1185749, 1185750, 1185751, 1185752.